Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 153, NWS Atlanta, GA

May 5, 2006Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 5, 2006, 5:58 PM EDT for Laurens County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2006, 5:58 PM EDT (21:58 UTC)
Expired
May 5, 2006, 6:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 57 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052159
SVRFFC
GAC175-052230-
/O.NEW.KFFC.SV.W.0153.060505T2158Z-060505T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAURENS COUNTY IN CENTRAL GEORGIA

* UNTIL 630 PM EDT

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS   
  STORM WAS LOCATED JUST WEST OF LOWERY...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROCKLEDGE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3244 8295 3227 8292 3229 8274 3246 8269

$$
1 follow-up statement
000 
WWUS52 KFFC 052216
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT FRI MAY 5 2006

GAC175-052230-
/O.CON.KFFC.SV.W.0153.000000T0000Z-060505T2230Z/
LAURENS GA-
615 PM EDT FRI MAY 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL LAURENS COUNTY...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.
THIS STORM WAS LOCATED NEAR LOWERY...OR ABOUT 11 MILES WEST OF 
SOPERTON...MOVING EAST AT 25 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3244 8295 3227 8292 3229 8274 3246 8269

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:40 PM EDT, 18 minutes earlier.

Area forecast discussion, May 5, 5:40 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT FRI MAY 5 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
COLD FRONT MAKING ITS WAY ACROSS NORTH GEORGIA PROGGED TO MOVE INTO
CENTRAL GEORGIA BY DAYS END. WIDESPREAD SHOWERS AND SCT
THUNDERSTORMS ASSOCIATED WITH IT SHOULD END/MOVE OUT OF THE AREA
THIS EVENING. SOME CLEARING BEHIND FRONT TONIGHT AND WILL NEED TO
WATCH FOG FORMATION. BUT CURRENT THINKING THERE WILL BE ENOUGH WIND
TO KEEP THINGS MIXED WITH DENSE FOG NOT BECOMING A PROBLEM. FRONT
PROGGED JUST SOUTH OF THE COUNTY WARNING AREA SATURDAY AND FOR THE
MOST PART MUCH OF THE AREA SHOULD BE DRY. HOWEVER...LATEST RUN OF
GFS SHOW BOUNDARY STARTING TO CREEP BACK TO THE NORTH LATE
SATURDAY/SATURDAY NIGHT WITH MOISTURE ON THE INCREASE ACROSS OUR
AREA. GFS MOST AGGRESSIVE WITH MOISTURE INCREASE...AND BY 12Z SUNDAY
SHOW DEEPER MOISTURE ACROSS MUCH OF THE COUNTY WARNING AREA. MODELS
NOW BACKING OFF A BIT ON POSSIBLE WEDGE BUILDING IN SUNDAY.
NONETHELESS SHOULD STILL BE A COOL DAY WITH LOTS OF CLOUDS AND
PRECIP AROUND. LOOK FOR PRECIP THREAT TO BE ON THE DECREASE SUNDAY
NIGHT...MAINLY AFTER MIDNIGHT AS BOUNDARY CONTINUES TO LIFT
NORTHEAST AND DEEPER MOISTURE MOVES INTO THE CAROLINAS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
GFS SHOWS SURFACE LOW ACROSS EAST TENNESSEE/NORTH CAROLINA AREA BY
EARLY MONDAY WITH ASSOCIATED COLD FRONT WORKING ITS WAY ACROSS NORTH
GEORGIA. BY THIS TIME BULK OF DEEPER MOISTURE MOVING OFF THE
CAROLINA COAST...BUT WITH FRONTAL BOUNDARY STILL OVER THE
AREA...WILL NEED TO KEEP LOW POPS GOING. LOW PROGGED OFF THE
VIRGINIA COAST LATE MONDAY WITH COLD FRONT INTO SOUTH GEORGIA. WITH
WRAP- AROUND COULD SEE A FEW SHOWERS/SPRINKLES MAINLY ACROSS
NORTHEAST SECTS MONDAY EVENING AND WILL CONTINUE SLIGHT CHANCE POPS
THERE. WEAK BOUNDARY APPEARS TO MEANDER SOMEWHERE NEAR THE
GEORGIA-FLORIDA BORDER TUESDAY WHILE A WEAK IMPULSE SKIRTS ACROSS
SOUTH GEORGIA. PLAN TO KEEP MUCH OF THE AREA DRY FOR NOW BUT IF
LATER RUNS SUPPORT IT...MAY HAVE TO INTRODUCE PRECIP CHANCES BACK
ACROSS THE FORECAST AREA TUESDAY. BETTER CHANCES FOR PRECIP
WEDNESDAY INTO THURSDAY AS COLD FRONT APPROACHES/MOVES THROUGH.
BOUNDARY APPEARS TO MEANDER SOMEWHERE ACROSS THE COUNTY WARNING AREA
INTO FRIDAY AND WILL NEED TO KEEP CHANCE POPS GOING THROUGH THE
PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA...DEVELOPING ON VARIOUS OUTFLOW BOUNDARIES.
THUNDERSTORMS SHOULD DIMINISH AFTER 00Z. SCT TO BKN CLOUDS 3 TO
5THSD FT WILL DISSIPATE AFTER 02Z...WITH MAINLY MID AND HIGH CLOUDS
REMAINING. LIGHT SOUTHWEST WINDS WILL BECOME LIGHT AND VARIABLE
AFTER SUNSET. VISIBILITY WILL REMAIN UNRESTRICTED EXCEPT BELOW 3SM
IN RAIN. AFTER 06Z...AREAS OF VISIBILITY NEAR OR BELOW 3SM IN FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         57  80  60  72 /  20  10  20  70
ATHENS          57  82  58  72 /  30  10  20  70
GAINESVILLE     57  77  56  68 /  40  10  30  90
ROME            55  81  56  76 /  10  10  40  80
COLUMBUS        60  84  63  79 /  20  10  30  50
MACON           59  83  61  77 /  30  10  20  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 5, 12:48 PM EDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 PM EDT FRI MAY 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1248 PM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MAINLY CENTRAL AND SOUTH GEORGIA.

.SYNOPSIS...
A WEAK SURFACE LOW OVER NORTH CENTRAL ALABAMA WILL SLOWLY MOVE
EASTWARD ALONG A STATIONARY FRONT STALLED ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THUNDERSTORMS THAT REACH SEVERE LIMITS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. THE MORE
FAVORABLE AREA FOR ISOLATED SEVERE THUNDERSTORMS WILL BE GENERALLY
ALONG AND SOUTH OF A LA GRANGE TO AUGUSTA LINE BETWEEN 1 PM AND 9 PM
TODAY.

.DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND MODERATELY
UNSTABLE AIRMASS SOUTH OF A FRONTAL BOUNDARY STALLED ACROSS NORTH
GEORGIA TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. ALTHOUGH HIGH TEMPERATURES THIS AFTERNOON WILL NOT BE AS
HIGH AS YESTERDAY...THE MOST UNSTABLE CAPE VALUES MAY REACH 1500
DURING MAX HEATING...AND THEREFORE COULD SUPPORT THE DEVELOPMENT OF
ISOLATED SEVERE STORMS. HOWEVER...VERTICAL WIND SHEAR PROFILES ARE
EXPECTED TO REMAIN FAIRLY WEAK WHICH WOULD INHIBIT WIDESPREAD SEVERE
STORM DEVELOPMENT. THE UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE
REGION AFTER 9 PM THIS EVENING. THIS COUPLED WITH LOSS OF AFTERNOON
HEATING WILL END THE THREAT FOR ISOLATED SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND MONDAY AS WELL AS
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 3:24 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT FRI MAY 5 2006

GAZ085-052000-
324 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JOHNSON COUNTY
UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF SPANN...MOVING EAST AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS JOHNSON COUNTY.

15
Special weather statement, May 5, 3:28 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
328 PM EDT FRI MAY 5 2006

GAZ098-052000-
328 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN TREUTLEN COUNTY
UNTIL 400 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOTHAIR...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TREUTLEN
COUNTY. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE SOPERTON.

15
Special weather statement, May 5, 3:42 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT FRI MAY 5 2006

GAZ086-052015-
342 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN NORTHERN EMANUEL
COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUNDALE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS THE
NORTHERN PORTION OF EMANUEL COUNTY. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE BLUNDALE AND SUMMERTOWN.

15
Special weather statement, May 5, 3:45 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT FRI MAY 5 2006

GAZ076-052015-
345 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN JEFFERSON COUNTY UNTIL 415 PM EDT...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM WRENS TO 5 MILES SOUTHWEST OF
BARTOW...MOVING NORTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS JEFFERSON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

15
Special weather statement, May 5, 5:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
512 PM EDT FRI MAY 5 2006

GAZ096-097-109-052145-
512 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS AND HALF INCH
HAIL IN EXTREME NORTHERN DODGE...EASTERN BLECKLEY AND WESTERN
LAURENS COUNTIES UNTIL 545 PM EDT...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF CHESTER...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 OR 50
MPH AS IT MOVES FROM THE CHESTER AREA INTO WESTERN LAURENS COUNTY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE DEXTER. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

15
Special weather statement, May 5, 5:46 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT FRI MAY 5 2006

GAZ084-052200-
546 PM EDT FRI MAY 5 2006

...SIGNIFICANT WEATHER ALERT FOR 1/2 INCH HAIL AND 40 MPH WINDS IN
NORTHERN WILKINSON COUNTY UNTIL 600 PM EDT...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL WILKINSON COUNTY...MOVING
NORTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS THE NORTHERN PORTION OF WILKINSON COUNTY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

15

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:36 PM EDTSevere Thunderstorm WarningFFCLaurens24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.